Georgia, 2022Damaging Wind in Georgia, March 19, 2022
March 19, 2022 · NWS JAX · 2 events in 2 counties and zones
Pre-frontal showers and storms moved through inland southeast Georgia Saturday afternoon. As the cold front and upper level trough axis approached Georgia, the storms strengthened over southeast Georgia later in the afternoon into the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pre-frontal showers and storms moved through inland southeast Georgia Saturday afternoon. As the cold front and upper level trough axis approached Georgia, the storms strengthened over southeast Georgia later in the afternoon into the early evening. Around 4:40 PM EST, thunderstorms in Atkinson county produced damaging winds that knocked down two trees and pea to dime size hail. As the storms moved southeastward that evening, they produced a funnel cloud near Waverly and 50 mph wind gusts and half inch size hail in St. Simons Island. Showers and storms moved offshore by 11 PM.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 19, 2:43 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 19, 2:43 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
343 PM EDT Sat Mar 19 2022
...ISOLATED STRONG/SEVERE STORMS THIS EVENING...
.NEAR TERM [Through Tonight]...
Pre-frontal showers/storms remain limited so far this afternoon
despite surface heating well into the 80s and decent surface based
instability. Despite weak mid-level lapse rates expect a slight
uptick in storm activity across inland SE GA/Suwannee Valley
later this afternoon which will continue to track along the I-10
corridor of North FL and towards the SE GA coastal areas through
the evening hours. Isolated strong/severe storms with gusty winds
to 50 mph and hail will be possible through around midnight time
frame, then activity will slowly shift into the rest of NE FL
after midnight with scattered showers/embedded storms continuing
although the severe threat will slowly diminish. Expect a wide
range in temps by morning as temps fall into the upper 40s and
lower 50s behind the frontal boundary across SE GA and the
Suwannee Valley, while upper 50s/lower 60s are expected across the
rest of NE FL in the morning hours.
.SHORT TERM [Sunday Through Monday Night]...
A few morning showers along the cold frontal passage across NE FL
early in the day then skies quickly become Sunny with breezy
Northwest to North winds around 15 mph with gusts to 25 mph at
times and much cooler with Max temps in the lower/middle 70s. High
pressure building just north of the region and light N-NE flow
under clear skies Sunday Night will set the stage for widespread
lows in the 40s inland and lower 50s along the Atlantic Coast. On
Monday high pressure will build off the Carolinas and breezy E-NE
winds developing and slightly milder temps pushing into the
mid/upper 70s inland and around 70 degrees at the beach. High
pressure builds further offshore into the Atlantic and S-SE
steering flow will lead to milder overnight lows in the 50s under
partly cloudy skies.
.LONG TERM [Tuesday Through Saturday]...
...STRONG TO SEVERE STORMS POSSIBLE WEDNESDAY AND THURSDAY...
Long range models in good agreement this period. Tuesday will
feature dry, breezy mild conditions with southeast flow at the
surface and Max temps pushing into the lower/middle 80s while
onshore flow keep coast in the 70s. Wed/Thu...Slight timing diffs
but slow moving frontal boundary will slide into the region and
expect several rounds of pre-frontal showers/storms with strong to
severe storms pushing into the region at times this period. Highs
in the 80s on Wednesday, will fall back into the mid/upper 70s on
Thursday. Rainfall amounts of 1 to 3 inches are possible with
locally higher amounts depending on the speed of the frontal
boundary. Friday weather a bit more suspect depending on the
slower GFS/faster ECMWF frontal position with some morning
rainfall possible with clearing skies during the afternoon and
much cooler temps topping out in the upper 60s/lower 70s. On
Saturday cool Northwest flow under Mostly sunny skies will hold
Max temps still in the lower to middle 70s.
&&
.AVIATION...
[Through 18Z Sunday]
Showers and embedded storms were approaching southeast Georgia
early this afternoon. The weak frontal boundary will slowly move
into the area, and scattered showers and possibly a few embedded
storms will be near the TAF sites overnight tonight. Restrictions
are possible in the heavier showers and near storms. Southwest
winds around 15 knots with higher gusts will diminish this
evening. Winds will become northwesterly overnight behind the
frontal boundary, and then increase to around 10 knots during the
day on Sunday.
&&
.MARINE...
A cold front will cross the waters tonight, and expect Northwest
winds to increase to 15 to 20 knots late tonight and become North
at similar speeds Sunday morning with seas of 4-6 ft, so will
post SCEC (Small Craft Exercise Caution) headlines for the short
term period. High pressure will build over the southeastern states
from Sunday evening through Monday and will shift offshore of the
Carolina coast by Monday evening, resulting in gradually
strengthening onshore winds and building seas through Tuesday
night. Small Craft Advisory conditions will be possible offshore
beginning on Tuesday night and will likely continue through
Thursday. Winds will then shift to southerly by midweek ahead of
an approaching cold front that may stall near our local waters
late in the upcoming week.
Rip Currents: Expect North winds on Sunday to become onshore
(East) on Monday and Moderate risk of rips continues with
surf/breakers in the 2-4 ft range.
&&
.FIRE WEATHER...
Drier air mass will support humidities falling to around 30
percent area-wide Sunday afternoon and while wind speeds may be
over 15 mph in the morning expect winds to drop below 15 mph by
the time the humidities fall to near critical levels so fire
weather headlines are not expected.
&&
.HYDROLOGY...
Not enough rainfall to impact the slowly falling water levels on
the Santa Fe and St. Marys river basins with minor flooding
continuing into early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 47 71 43 75 51 / 40 0 0 0 0
SSI 53 70 52 69 59 / 60 0 0 0 0
JAX 55 73 48 74 57 / 50 0 0 0 0
SGJ 58 71 53 74 59 / 40 30 0 0 0
GNV 56 74 47 78 55 / 40 10 0 0 0
OCF 59 76 47 80 55 / 50 20 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Mar 19, 3:57 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
457 PM EDT Sat Mar 19 2022
GAZ132-149-162-163-192145-
Atkinson GA-Clinch GA-Coffee GA-Echols GA-
457 PM EDT Sat Mar 19 2022
...Strong thunderstorms will impact portions of southern Coffee,
Echols, Atkinson and northwestern Clinch Counties through 545 PM
EDT...
At 457 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alapaha to 6 miles northeast of Quitman.
Movement was east at 35 mph.
HAZARD...Wind gusts of 45 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Douglas, Homerville, Pearson, Willacoochee, Statenville, Nicholls, Du
Pont, Mayday, Cogdell and Axson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3153 8308 3155 8260 3147 8261 3147 8263
3128 8264 3127 8270 3117 8267 3064 8277
3065 8314 3080 8313 3081 8310 3085 8309
3085 8301 3087 8297 3118 8297 3119 8305
3128 8303 3134 8307 3140 8314 3146 8315
TIME...MOT...LOC 2057Z 257DEG 29KT 3132 8325 3085 8348
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HESSThunderstorm Wind, Atkinson
- When
- March 19, 4:41 PM EST to 4:50 PM EST
- Where
- Atkinson County, 4.11 mi WSW of Axson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 31.240, -82.790
An Atkinson county official reported that two trees were down near Cogdell road and fiddler Green road. These fell between 4:40 and 4:50 PM EST. Pea to dime size hail was also reported in the surrounding area.
Funnel Cloud, Camden
- When
- March 19, 6:24 PM EST
- Where
- Camden County, 2.16 mi NNE of White Oak
- Reported by
- Public
- Coordinates
- 31.060, -81.710
A woman reported a funnel cloud about 10 to 20 miles north of her location in Kingsland which would put the funnel cloud between Kingsland and Waverly. From her location, she could not determine if the funnel was reaching the ground and no debris or damage was observed. Camden county did not report any damage from this storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 19, 20221 death · 1 event
- Damaging Winds and Lightning Strike in Pennsylvania, March 19, 2022$31,000 · 50 kt wind · 3 events
- Strong Wind in California, March 19, 2022$25,000 · 1 event
- Strong Wind and Heavy Rain in California, March 19 to 21, 202215 events
- Winter Weather in Maine, March 19 to 20, 20222 events
- Winter Storm in California, March 19, 20222 events
- Damaging Winds in Pennsylvania, March 19, 2022$6,000 · 52 kt wind · 2 events
- Damaging Wind and Lightning Strike in Pennsylvania, March 19, 202250 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 19, 20222 events
- Wildfire in Montana, March 19, 20221 event
- Flood in Minnesota, March 19 to 22, 20221 event
- Wildfire in Arizona, March 19 to 23, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011613, 1011612.